Alert archive / North Carolina / Small Craft Advisories in 2016

Small Craft Advisory 20, NWS Wilmington, NC

March 20, 2016

NWS Wilmington, NC issued this small craft advisory at Mar 20, 2016, 4:07 AM EDT. It took effect at Mar 21, 2016, 5:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2016, 4:07 AM EDT (08:07 UTC)
In effect from
Mar 21, 2016, 5:00 AM EDT
Expired
Mar 21, 2016, 3:00 PM EDT
In force
10 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

511 
WHUS72 KILM 200807
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
407 AM EDT SUN MAR 20 2016

AMZ250-252-254-256-202000-
/O.NEW.KILM.SC.Y.0020.160321T0900Z-160321T2200Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
407 AM EDT SUN MAR 20 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM TO 6 PM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 6 PM EDT MONDAY.

* WINDS...NORTHWEST 20 TO 25 KT.

* SEAS...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
27
5 follow-up statements
346 
WHUS72 KILM 201732
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
132 PM EDT SUN MAR 20 2016

AMZ250-252-254-256-210145-
/O.CON.KILM.SC.Y.0020.160321T0900Z-160321T2200Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
132 PM EDT SUN MAR 20 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 6 PM EDT
MONDAY...

* WINDS...NORTHWEST 15 TO 25 KT.

* SEAS...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
988 
WHUS72 KILM 201923
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
323 PM EDT SUN MAR 20 2016

AMZ250-252-254-256-210400-
/O.CON.KILM.SC.Y.0020.160321T0900Z-160321T2200Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
323 PM EDT SUN MAR 20 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 6 PM EDT
MONDAY...

* WINDS...NORTHWEST 15 TO 25 KT.

* SEAS...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

III
144 
WHUS72 KILM 202254
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
654 PM EDT SUN MAR 20 2016

AMZ250-252-254-256-211000-
/O.CON.KILM.SC.Y.0020.160321T0900Z-160321T2200Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
654 PM EDT SUN MAR 20 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 AM TO 6 PM EDT
MONDAY...

* WINDS...WILL PEAK IN THE 15 TO 25 KT RANGE FROM THE NORTHWEST. A
  FEW GUSTS WILL APPROACH 30 KT EARLY MONDAY.

* SEAS...WILL PEAK IN THE 2 TO 6 FOOT RANGE. THIS RANGE IS A
  RESULT OF A TRUE OFFSHORE NW WIND DIRECTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
MALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS AND
OR SEA OF 6 FT OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS... ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

DCH
555 
WHUS72 KILM 210726
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
326 AM EDT MON MAR 21 2016

AMZ250-252-254-256-212000-
/O.CON.KILM.SC.Y.0020.160321T0900Z-160321T2200Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
326 AM EDT MON MAR 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WINDS...NORTHWEST 20 TO 25 KT.

* SEAS...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS... MALL CRAFT ADVISORY MEANS
THAT WIND SPEEDS OF 25 TO 33 KNOTS AND OR SEA OF 6 FT OR GREATER
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
27
440 
WHUS72 KILM 211900
MWWILM

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
300 PM EDT MON MAR 21 2016

AMZ250-252-254-256-212000-
/O.CAN.KILM.SC.Y.0020.000000T0000Z-160321T2200Z/
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
300 PM EDT MON MAR 21 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE
SMALL CRAFT ADVISORY.

NORTHWEST WINDS WERE NOT AS EXPECTED AND SEAS FAILED TO REACH 6
FT THUS THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED. A SMALL
CRAFT EXERCISE CAUTION IS NOW IN EFFECT THROUGH 6 PM EDT.

$$

III

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Mar 20, 3:28 AM EDT, 39 minutes earlier.

Area forecast discussion, Mar 20, 3:28 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
328 AM EDT SUN MAR 20 2016

.SYNOPSIS...
THE FIRST DAY OF SPRING WILL BRING CLOUDS AND UNSEASONABLY COOL
WEATHER TODAY THAT WILL CONTINUE INTO MONDAY. HIGH PRESSURE MOVES
OFFSHORE TUESDAY AND WEDNESDAY ALLOWING FOR A WARMUP. A COLD
FRONT MAY BRING SHOWERS FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 AM SUNDAY...LOW PRESSURE WAS IN THE PROCESS OF
CONSOLIDATING OFFSHORE. THE MAIN CENTER WILL BEGIN TO INTENSIFY WELL
E OF THE VIRGINIA CAPES THIS MORNING AS IT LIFTS SLOWLY TO THE NNE
INTO MON. THE UPPER LOW ACROSS THE MID MISSISSIPPI VALLEY WILL REACH
THE TENNESSEE VALLEY TODAY AS IT OPENS UP TO A STRONG TROUGH. THIS
TROUGH WILL BARREL ACROSS THE CAROLINAS TONIGHT...MOVING OFFSHORE
MON MORNING.

A MUCH WEAKER MID-LEVEL SHORTWAVE WAS LARGELY RESPONSIBLE FOR THE
ONGOING SHOWERS ACROSS THE FORECAST AREA. AS THIS WEAK FEATURE LIFTS
NE ALONG THE CAROLINA COAST IT WILL BRING A BOUT OF SCATTERED
SHOWERS INTO THE DAYLIGHT HOURS OF SUN. ANY SHOWERS SHOULD BECOME
FEW AND FAR BETWEEN LATER THIS MORNING AND AFTERNOON...LASTLY AT THE
COAST. THEN WE EXPECT ANOTHER ROUND OF SHOWERS IN ASSOCIATION WITH
STRONG UPPER LEVEL FEATURE TONIGHT GIVEN ADEQUATE MOISTURE IN THE
LOWEST 8-10 KFT OF THE COLUMN.

CLOUDS SHOULD DOMINATE THE SKY THROUGH THE PERIOD. WE WILL REMAIN
UNDER THE INFLUENCE OF COOL ADVECTION THROUGH THE DAY. 850 MB
TEMPS WILL DROP TO AROUND 4 DEG C TODAY AND TO MINUS 3 DEG C TONIGHT.
THIS WILL MAKE IT CHALLENGING FOR SIGNIFICANT TEMP RISES AND WE
EXPECT HIGHS WILL ONLY REACH THE LOWER TO MID 50S ACROSS THE
MAJORITY OF THE AREA. TONIGHT...LOWS WILL DROP TO THE UPPER
30S TO NEAR 40.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 AM SUNDAY...COLD ADVECTION IS EXPECTED TO BE REINFORCED IN
THE WAKE OF STRONG SHORTWAVE TROUGH ON MON. 850 MB TEMPS WILL BE
BETWEEN MINUS 2 AND MINUS 4 DEG C. THIS COLD AND DRY AIR WILL BE
OFFSET SOMEWHAT BY LATE MARCH SUNSHINE WHICH IS EXPECTED TO BE
PLENTIFUL AS THE CENTER OF HIGH PRESSURE ACROSS THE GULF COAST
STATES SLOWLY BEGINS TO EXPAND ACROSS THE CAROLINAS. HIGHS MON
 BE IN THE 50S. THIS CHILLY HIGH WILL RIDGE ACROSS THE
FORECAST AREA LATE MON NIGHT. CLEAR SKIES AND LIGHT TO CALM WINDS
WILL ALLOW FOR STRONG RADIATIONAL COOLING TO DEVELOP. EVEN THOUGH
THE COLD AIR ADVECTION WILL HAVE SHUT OFF BY THEN...DRY AIR ALONG
WITH THE LIGHT WINDS AND CLEAR SKIES WILL PROVIDE THE OPPORTUNITY
FOR ISOLATED TO SCATTERED FROST AS TEMPS DROP TO THE MID 30S ACROSS
A WIDE AREA. TEMPS ALONG THE IMMEDIATE COAST WILL BE SLIGHTLY WARMER
AND THIS SHOULD HELP TO ALLEVIATE ANY FROST CONCERNS.

AS THE CENTER OF HIGH PRESSURE MOVES OFFSHORE ON TUE...DEVELOPING S
TO SW WINDS WILL BRING WARMER AIR INTO THE REGION. THIS ALONG WITH
SUNSHINE WILL ALLOW FOR A STRONG REBOUND IN TEMPS DESPITE THE COLD
START. HIGHS TUE WILL BE IN THE MID AND UPPER 60S. A SEABREEZE WILL
KEEP THE BEACHES IN THE LOWER 60S. TEMPS TUE NIGHT WILL BE NEAR OR
ABOVE NORMAL...MID 40S TO NEAR 50.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...

AS OF 3 AM SUNDAY... MOST OF THE LONG TERM WILL OFFER TEMPERATURES A
BIT ABOVE NORMAL AS A LARGE HIGH SITS WELL OFF THE COAST. MOISTURE
CONTENT WILL BE ON THE RISE THOUGH ESPECIALLY ONCE A COLD FRONT
BEGINS APPROACHING ON THURSDAY. RAIN CHANCES SHOULD REALLY RAMP UP
ON FRIDAY IN ASSOCIATION WITH THIS BOUNDARY, IF NOT LATE THURSDAY
NIGHT. OVERALL FORCING WILL BE WEAK AS THE UPPER WAVE BOTH LARGELY
DAMPENS OUT AND BYPASSES US WELL TO THE NORTH. THIS WILL KEEP QPF
PROSPECTS PRETTY SMALL. RAIN CHANCES APPEAR TO LINGER INTO SATURDAY
AS EITHER THE BOUNDARY STALLS NEARBY OR A WEDGE SETS UP AND STARTS
TO GET OVERRUN. BOTH SOLUTIONS WILL LIKELY KNOCK HIGHS BACK DOWN TO
CLIMO OR COOLER.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AS OF 06Z...A MIXTURE OF MVFR/IFR EXPECTED OVERNIGHT AND THROUGH
THE END OF THE VALID TAF PERIOD AS A LINGERING FRONTAL BOUNDARY
AND LOW PRESSURE BRING LOW CIGS...SCATTERED SHOWERS AND PATCHY
FOG.

LATEST RADAR IMAGERY DEPICTS SHOWERS MOVING ACROSS INLAND
TERMINALS...MOVING EAST. WILL SEE STRATUS AND SHOWERS EXPAND
ACROSS THE TERMINALS OVERNIGHT. AFTER DAYBREAK...ISOLATED TO
SCATTERED SHOWERS ARE EXPECTED ALONG WITH LOW CIGS AND AREAS OF
FOG...CONTINUING TO CREATE FLIGHT RESTRICTIONS. EXPECT MAINLY IFR
EARLY...IMPROVING TO MVFR AT TIMES. NORTH-NORTHEASTERLY WINDS AOB
11 KT....DECREASING DURING THE DAY AS THE DIRECTION BACKS SLIGHTLY.

EXTENDED OUTLOOK...MVFR/IFR INTO OVERNIGHT SUNDAY DUE TO ISOLATED LOW
CIGS. OTHERWISE EXPECT VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...

AS OF 300 AM SUNDAY...NE WINDS THIS MORNING WILL BACK TO NW BY THIS
EVE WITH NW WINDS EXPECTED TO CONTINUE INTO MON. AS THE COLD AND DRY
ADVECTION IS RE-ENERGIZED LATE TONIGHT...WIND SPEEDS WILL BE
INCREASING. WIND SPEEDS THIS MORNING WILL BE 15 TO 20 KT. WIND
SPEEDS SHOULD DIMINISH THIS AFTERNOON AND EVE AND THEN INCREASE TO
NEAR SMALL CRAFT ADVISORY LEVELS NEAR DAYBREAK MON. SEAS WILL BE 2
TO 4 FT FOR MUCH OF THE PERIOD...BUT WILL BE BUILDING WITH THE
APPROACH OF DAYLIGHT ON MON.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...

AS OF 300 AM SUNDAY...NW WINDS MON WILL VEER TO NE MON NIGHT AND
THEN BECOME SOUTHERLY DURING TUE...SW BY TUE AFTERNOON AND TUE NIGHT
AS HIGH PRESSURE MOVES OFFSHORE. EXPECT A PERIOD OF SMALL CRAFT
ADVISORY WINDS AND SEAS ON MON...20 TO 25 KT AND SEAS UP TO 5 TO 8
FT. WINDS AND SEAS WILL BE DIMINISHING LATER IN THE DAY MON AND MON
NIGHT. LIGHT WINDS TUE WILL INCREASE TO 15 TO 20 KT DUE TO SEABREEZE
INFLUENCES WITH SIMILAR WIND SPEEDS EXPECTED TO PERSIST INTO TUE
NIGHT. SEAS WILL SUBSIDE TO 2 FT OR LESS LATE MON NIGHT AND
TUE...THEN BEGIN TO BUILD TO 2 TO 4 FT BY TUE EVE AND TUE NIGHT.

LONG TERM /WEDNESDAY THROUGH THURSDAY/...

AS OF 3 AM SUNDAY... HIGH PRESSURE WELL OFFSHORE MOVES A BIT FURTHER
OUT TO SEA ON WEDNESDAY ALLOWING FOR A LOCAL EASING OF THE GRADIENT.
WINDS SHOULD AVERAGE 10-15KTS MOST ZONES WITH A 2 TO 3 FT WIND WAVE
AND SWELL COMBINATION. ON THURSDAY THE CENTER OF THE HIGH DOESN'T
MOVE SO MUCH BUT ITS RIDGE AXIS INTO THE CAROLINAS RETREATS EASTWARD
TURNING WIND FROM SW TO S. A LITTLE MORE SWELL ENERGY SHOULD THUS BE
CHANNELED INTO THE AREA AND SEAS MAY ADD A FOOT OF HEIGHT ESPECIALLY
WELL AWAY FROM SHORE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...MBB
NEAR TERM...RJD
SHORT TERM...RJD
LONG TERM...MBB
AVIATION...RJD/SGL
Hazardous weather outlook, Mar 19, 7:48 PM EDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
748 PM EDT SAT MAR 19 2016

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-210000-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
748 PM EDT SAT MAR 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FOR EARLY TUESDAY MORNING...
PATCHY TO AREAS OF FROST IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-210000-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
748 PM EDT SAT MAR 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-210000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
748 PM EDT SAT MAR 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SMALL CRAFT ADVISORY CONDITIONS POSSIBLE LATE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DCH

Nearby

Small Craft Advisories in North Carolina, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.